Stomach and gastrointestinal problems are common in people with HIV. In the very earliest phases of HIV infection, HIV attacks the immune defenses of the gut and damages a large proportion of the body's CD4 T-cell reserves.
Diarrhoea is common in people with HIV, either due to infection, as a result of side effects to some drugs used to treat HIV, or from an inappropriate diet.
Regardless of your symptoms, speak to your doctor so that the cause of a gastrointestinal problem can be established and appropriate treatment commenced.
Remember that effective HIV treatment requires that medications be absorbed properly, which in turn depends on a healthy gut.
What you can do to live well:
- Have a good high fibre diet and use vitamin supplements if necessary. Example of high fibre foods include: apples and other fruits such as apricots, peaches, pears, plums, grapes, melons, nectarines, bananas; and grains such as oatmeal, oat bran, white rice and barley and soluble fibre supplements like psyllium (Metamucil) that you dissolve in a glass of water and drink.
- If you have a sudden onset of diarrhoea, sudden changes to your bowel movements, any anal bleeding, or unusual itching, get it investigated. Research indicates that there is increasing concern about the rates of anal cancer in people with HIV, so talk to your doctor about any unusual anal symptoms.
- If you have persistent diarrhoea:
- Speak to your doctor about the treatments you are on, changing treatments could help.
- Cutting back on fats in your diet can help. It can also be caused by some food intolerances, so you may want to try reducing dairy products, excess caffeine or sugar, and try eating high fibre foods (listed above) if nothing else has worked.
- Talk to your doctor about ways to reduce or eliminate it, such as ways to counter HIV treatments or anti-diarrhoea medicines. Don't just 'live with it', talk to your doctor about it.